Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this high wind warning at Feb 3, 2023, 10:18 AM MST for Phillips County, Montana. It took effect at Feb 4, 2023, 3:00 AM MST. It was in force for 14 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 3, 2023, 10:18 AM MST (17:18 UTC)
- In effect from
- Feb 4, 2023, 3:00 AM MST
- Expired
- Feb 4, 2023, 5:00 PM MST
- In force
- 14 hr
- Issued by
- NWS Glasgow, MT
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 4, 6:09 AM MST | NON-TSTM WND GST 64 | 11 Ene Zortman, MT | MESONET STATION MTMAL 11.3 SW PHILLIPS (MT DOT). |
| Feb 4, 7:32 AM MST | NON-TSTM WND GST 58 | 1 Ese Zortman, MT | MESONET STATION ALDM8 ZORTMAN 1E. |
| Feb 4, 11:32 AM MST | NON-TSTM WND GST 65 | 1 Ese Zortman, MT | UPDATED LSR FOR MESONET STATION ALDM8 ZORTMAN 1E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2597 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783 WWUS75 KGGW 031718 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 1018 AM MST Fri Feb 3 2023 MTZ060-041200- /O.UPG.KGGW.HW.A.0002.230204T1000Z-230205T0000Z/ /O.NEW.KGGW.HW.W.0002.230204T1000Z-230205T0000Z/ Southwest Phillips- Including the city of Zortman 1018 AM MST Fri Feb 3 2023 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Southwest Phillips County. * WHEN...From 3 AM to 5 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ016-059-041200- /O.NEW.KGGW.HW.W.0002.230204T1000Z-230205T0000Z/ Central and Southeast Phillips-Northern Phillips- Including the cities of Malta and Whitewater 1018 AM MST Fri Feb 3 2023 ...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 5 PM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Central and Southeast Phillips and Northern Phillips Counties. * WHEN...From 3 AM to 5 PM MST Saturday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
2 follow-up statements
128 WWUS75 KGGW 040942 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 242 AM MST Sat Feb 4 2023 MTZ016-059-060-050000- /O.CON.KGGW.HW.W.0002.230204T1000Z-230205T0000Z/ Central and Southeast Phillips-Northern Phillips- Southwest Phillips- Including the cities of Malta, Whitewater, and Zortman 242 AM MST Sat Feb 4 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Phillips County. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
096 WWUS75 KGGW 050000 NPWGGW URGENT - WEATHER MESSAGE National Weather Service Glasgow MT 500 PM MST Sat Feb 4 2023 MTZ016-059-060-050100- /O.EXP.KGGW.HW.W.0002.000000T0000Z-230205T0000Z/ Central and Southeast Phillips-Northern Phillips- Southwest Phillips- 500 PM MST Sat Feb 4 2023 ...HIGH WIND WARNING HAS EXPIRED... Winds have diminished below high wind warning speeds and are expected to continue diminishing, therefore this high wind warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 3, 9:40 AM MST, 38 minutes earlier.
Area forecast discussion, Feb 3, 9:40 AM MST, 38 minutes before
Area Forecast Discussion...UPDATED National Weather Service Glasgow MT 940 AM MST Fri Feb 3 2023 .DISCUSSION... MORNING UPDATE: Today's high temperature forecast is tricky. Warmer air seems to be all around, but the lower river valleys are stuck in this thin layer of much colder air. Just as soon as the stronger westerly winds actually reach the surface, that warmer air will very quickly take its place. It's just not quite clear exactly how and when that will happen over the next several hours. Found the best model agreement and blended that with the previous forecast. Will also soon need to make a decision about winds for tomorrow. -------BMickelson Previous discussion: A warm front will move to the east across the forecast area today. Shallow cold air in the northeast half of the forecast area will take time to erode today as winds will be light and lingering snow cover will keep low level inversions in place. The southwest half of the forecast area will be much warmer where some areas have bare ground and there will be west to southwest chinook winds to mix more of the warm air aloft to the surface. Upper ridge that builds into the area today will be flattened somewhat tonight and Saturday morning with a shortwave trough and cold front. The airmass behind the cold front will be only slightly cooler and strong west winds on Saturday will bring good mixing which will bring warmer surface temperatures in the northeast. Winds in parts of Philips County will approach High Wind Warning criteria and SW Phillips has a good enough chance of seeing 60 mph wind gusts that a High Wind Watch will be issued for Saturday in that area. Expect some of the existing snow pack to melt over the weekend with the moisture building up in the surface layer below the overnight inversions. Light winds Saturday Night could allow fog to develop and continue into Sunday as high pressure will be over the area. Sunday night through Monday: The next trough will move across the western half of the CONUS but it will be pacific and mild in nature with Montana with limited moisture making it east of the divide. Monday will be breezy with northwest winds. Tuesday and Wednesday will be warm and dry with an upper ridge over the area. && .AVIATION... LAST UPDATE: 1635Z, Friday, Feb. 3 FLIGHT CAT RANGE: VFR LLWS: With light winds expected at the surface and strong winds aloft, wind shear concerns through the first 1000 ft AGL will be present through at least this afternoon, with shear of 35-45 kts out of the west (270 deg) for all sites. Main concern period is through 00Z Saturday, with another round of wind shear problems possible Saturday morning. DISCUSSION: There will be mix of mid and high clouds across the region today and tonight with periods of clear skies. Major air mass exchange is underway. WIND: Light and variable this morning. West to SW winds 5 to 15 knots are expected this afternoon with a few errant higher gusts, which will become SW tonight. Tomorrow, expect sustained winds to increase to around 30 kts from the west. Obviously crosswind concerns for N-S oriented runways. -----BMickelson && .GLASGOW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Saturday afternoon for Southwest Phillips. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 2:48 AM MST | High Wind Watch | GGW | Phillips | 8 hr |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.